Oregon, 2004

Damaging Wind in Oregon, June 3, 2004

June 3, 2004 · NWS PDT · 1 event in 1 county or zone

Strong winds from a thunderstorm knocked down two trees on the south side of Bend. The high winds knocked a Bend television station off the air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Strong winds from a thunderstorm knocked down two trees on the south side of Bend. The high winds knocked a Bend television station off the air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 3, 1:30 PM PST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 3, 1:30 PM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
230 PM PDT THU JUN 3 2004

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...THUNDERSTORMS WILL
DEVELOP IN THE NEXT 1-2 HOURS OVER PORTIONS OF DESCHUTES...CROOK...
GRANT...AND UNION COUNTIES. STILL APPEARS TO BE A FAVORABLE SETUP
FOR AT LEAST ISOLATED SEVERE STORMS WITH RELATIVELY STRONG VERTICAL
SHEAR AND MODERATE INSTABILITY COLLOCATED. THUS...WILL CONTINUE THE
MENTION OF LARGE HAIL AND GUSTY WINDS FOR OREGON ZONES 46-50 FOR
THIS EVENING. AFTER SHORTWAVE PASSES TONIGHT...RIDGE BUILDS BACK
NORTHWARD AHEAD OF MAJOR PACIFIC TROUGH THROUGH EARLY SATURDAY...
RINGING FAIR WEATHER AND WARM TEMPERATURES. A COLD FRONT/MARINE PUSH
WILL CROSS THE AREA DURING THE DAY SATURDAY WITH AT LEAST A SLIGHT
CHANCE OF THUNDERSTORMS NORTHEAST MOUNTAINS. BY SATURDAY NIGHT...
STRONG UPPER JET WITH LEFT EXIT REGION OVER THE FORECAST AREA...
SIGNALS THE ONSET OF UNSETTLED AND COOLER WEATHER PATTERN WITH A
CHANCE OF SHOWERS INTO THE EXTENDED PERIOD. 78

.LONG TERM...SUNDAY THROUGH THURSDAY...AN UPPER LEVEL LOW WILL BE
MOVING ACROSS THE REGION ON SUNDAY AND MONDAY FOR SCATTERED SHOWERS.
THE GFS MODEL INDICATES THAT ON MONDAY A SHORT WAVE ALOFT...ROTATING
THROUGH THE LOW...WILL INTRODUCE WEAK TO MODERATE FORCING AND
DYNAMIC LIFT...WHICH WILL INTERACT WITH MID LEVEL MOISTURE AND
INSTABILITY OVER NORTHEAST OREGON AND SOUTHEAST WASHINGTON. THE
COMBINATION OF THESE FACTORS WILL GIVE A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS IN THE MOUNTAINS OF NORTHEAST OREGON ON MONDAY. THE
LOW WILL EXIT THE REGION BY TUESDAY MORNING. WRAP AROUND MOISTURE
ASSOCIATED WITH THE LOW WILL KEEP A SLIGHT CHANCE OF SHOWERS IN
WALLOWA COUNTY ON TUESDAY. OTHERWISE...EXPECT A WARMING AND DRYING
TREND COMMENCING IN THE PACIFIC NORTHWEST ON TUESDAY...WHICH WILL
CONTINUE THROUGH THURSDAY.  POLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 60 87 59 79 / 20 00 00 10
WALLA WALLA         62 88 61 79 / 20 00 00 10
TRI-CITIES          57 93 56 84 / 05 00 00 10
YAKIMA              55 89 54 80 / 05 00 00 20
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

78
Hazardous weather outlook, Jun 3, 1:12 PM PST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
212 PM PDT THU JUN 3 2004

ORZ043-045>050-WAZ029-030-041200-
BLUE MOUNTAINS OF OREGON OR-CENTRAL OREGON OR-
FOOTHILLS OF THE BLUE MOUNTAINS WA-
FOOTHILLS OF THE BLUE MOUNTAINS OR-GRANDE RONDE VALLEY OR-
JOHN DAY VALLEY OR-NORTHWEST BLUE MOUNTAINS WA-OCHOCO-
JOHN DAY HIGHLANDS OR-WALLOWA COUNTY OR-
212 PM PDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING TO THE SOUTH AND EAST OF A LINE FROM PAULINA...TO PILOT
ROCK...TO CLARKSTON IDAHO. SOME CITIES IN THE RISK AREA INCLUDE
JOHN DAY...LA GRANDE...AND ENTERPRISE. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL TO QUARTER SIZE AND DAMAGING STRAIGHT LINE
WINDS.

AN UPPER LEVEL DISTURBANCE OVER NORTHWEST CALIFORNIA AND SOUTHWEST
OREGON WILL MOVE NORTHEAST ACROSS THE REGION LATE THIS AFTERNOON AND
EVENING. AS IT ENCOUNTERS AN INCREASINGLY UNSTABLE AIR MASS EAST OF
THE CASCADES...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND PERSIST UNTIL LATE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEATHER SYSTEM AND AN UPPER TROUGH WILL MOVE INTO THE REGION DURING
THE LATTER PART OF THE WEEKEND AND THE FIRST PART OF NEXT WEEK
BRINGING COOLER CONDITIONS AND A CHANCE OF SHOWERS.  HIGH PRESSURE
WILL RETURN AGAIN TO THE AREA BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND EVENING.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ041-042-044-WAZ024>028-041200-
EAST COLUMBIA RIVER GORGE OR-EAST COLUMBIA RIVER GORGE WA-
EAST SLOPES SOUTHERN CASCADES WA-KITTITAS VALLEY WA-
LOWER COLUMBIA BASIN WA-LOWER COLUMBIA BASIN OR-
NORTH CENTRAL OREGON OR-YAKIMA VALLEY WA-
212 PM PDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A SOUTHWEST FLOW ALOFT WILL PERSIST TODAY WITH A CONTINUED WARMING
TREND.  EXPECT TEMPERATURE READINGS TO BE WELL UP IN THE 80S WITH
SOME LOWER 90S IN THE LOWER COLUMBIA BASIN...AND 70S TO MID 80S IN
THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEATHER SYSTEM AND AN UPPER TROUGH WILL MOVE INTO THE REGION DURING
THE LATTER PART OF THE WEEKEND AND THE FIRST PART OF NEXT WEEK
BRINGING COOLER CONDITIONS AND A CHANCE OF SHOWERS.  HIGH PRESSURE
WILL RETURN AGAIN TO THE AREA BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Portland,OR radar (KRTX), 225 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Deschutes

When
June 3, 2:50 PM PST
Where
Deschutes County, Bend
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
44.067, -121.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408205.